Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


acute treatment- efficacy?
Dec 9, 2005

Hi, i'm an italian man, 30 years old and I got hiv infection from my boyfriend (hiv positive, not treated until november 2005) in august 2005. I remember all the signs and symptoms of acute infection from the 15th of august; we always had protected sex, except from oral sex(but he never came into my mouth). in september I tested neg in normal test but I had an undetermined western blot test. and vl >one milion, t4 500. i decided to start treatment (with kaletra, viread and emtriva in september) even if in literature there is no evidence for efficacy (my doctor told me!). now the question is: how long do you think it is better to continue this treatment? somewhere i read 6 months, somewhere 3 years, my doctor told me 1 year. i looked for an answer on the web and i didn't find it. i also tried in medline but i didn't find anything. the american "guidelines for treatment of adult infected with hiv" can't help me. can you help me? and do you think that the choice (choice of my doctor and mine) of starting treatment so early is correct? the other question is: is it normal that i still have swollen linphnodes (not so much as at the beginning and no more painful)? looking forward to hearing from you!! thank you

Response from Dr. Henry

There is no uniformly clear answer. In that setting I usually treat for 6 months and/or until the viral load is undetectable for 2 visits. Then a discussion begins with the patient to individualize the recommedation. Most patients can stop therapy OK if there CD4 count never fell < some low threshold (such as 200-350). Stopping meds leads to viral rebound and CD4 decline in almost all cases. A small subset of patients (? 5%) may have a viral rebound syndrome when meds are stopped mimickng their initial infection all over again (and often become quite ill). Many patients can have their meds shifted around to find a well tolerated fat friendly regimen making the decision to continue therapy much easier. Patients with no resistance and good CD4 counts (> 500) on suppressive therapy who unfailingly take their meds will likely have a very good long term prognosis (measured in decades). Patients with annoying side effects or a lack of committment to continuing meds may do better for the time being stopping meds under supervision. THe decision usually is not an easy one and needs to be individualized with input from an HIV specialist. KH



Previous
Effects of alcohol while on truvada
Next
getting hair on my body

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement